Montana, 2023

Hail in Montana, September 8, 2023

September 8, 2023 · NWS GGW · 1 event in 1 county or zone

A few strong thunderstorms developed on the evening of September 8th with one reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A few strong thunderstorms developed on the evening of September 8th with one reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 8, 2:13 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 8, 2:13 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Glasgow MT
313 PM MDT Fri Sep 8 2023

.DISCUSSION...

AFTERNOON UPDATE:
Scattered showers continue to make their way across northeastern
Montana. There is a continuing chance of some strong
thunderstorms, particularly along our southern zones. Some gusty
winds may be produced with these storms, however, the severe
weather threat is overall minimal for our CWA. The main update
were to the POPs to reflect updated model guidance. Otherwise, no
major changes were made to the going forecast.

-thor

MORNING DISCUSSION:
First weather maker is a shortwave moving through the region.
This will bring numerous showers throughout the day as well as
thunderstorms by the afternoon. Main threat will be downburst
winds as a dry subcloud layer will exist initially and SPC has
most counties south of the Missouri River marked in a Marginal
risk today. Rainfall amounts will range from a tenth to a quarter
of an inch. Temperatures will be cooler with highs ranging from
the mid 60s to the mid 70s.

Saturday through Monday morning an upper level Low over Hudson Bay
extends a steep positively tilted trough back into Montana.
Favored region for precipitation with this trough will be over
Central and Southeast Montana with our southwestern zones being on
the north edge of this area. Rainfall amounts with this system
will be light although parts of Petroleum and Garfield Counties
could see a wetting rain. Temperatures will be close to early
September averages.

A ridge builds into the area starting Monday with dry conditions
and temperatures warming to a few degrees above average for most
of the week.

-Bernhart

&&

.AVIATION...

UPDATED: 2100Z

FLIGHT CAT: Mainly VFR with brief periods of MVFR near stronger
storms.

DISCUSSION: Scattered showers will continue across the region with
some thunderstorms possible. Some storms could bring strong
downburst winds, particularly for KGDV.

WINDS: East 10-15 kts with gusts up to 20 kts through 06Z. After
06Z, east/northeast at 5-10 kts.

-thor

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Sep 8, 4:15 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
515 PM MDT Fri Sep 8 2023

MTZ016-090015-
Central and Southeast Phillips MT-
515 PM MDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of central Phillips
County through 615 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dodson, or 17 miles west of Malta, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Dodson, Bowdoin, Sleeping Buffalo, and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4845 10841 4844 10840 4844 10836 4843 10837
      4843 10835 4851 10835 4852 10751 4807 10758
      4822 10841
TIME...MOT...LOC 2315Z 276DEG 22KT 4835 10825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zanker
Special weather statement, Sep 8, 5:13 PM MST, 1 minute before
Special Weather Statement
National Weather Service Glasgow MT
613 PM MDT Fri Sep 8 2023

MTZ016-090115-
Central and Southeast Phillips MT-
613 PM MDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of east central
Phillips County through 715 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Malta, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Content.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4817 10811 4835 10797 4832 10738 4796 10747
TIME...MOT...LOC 0012Z 283DEG 17KT 4823 10787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zanker

The radar

The Glasgow radar (KGGW), 89 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
September 8, 5:14 PM MST
Where
Phillips County, 7.28 mi SSE of Malta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.250, -107.820

A trained spotter reported hail up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123194.